Skip to content

Research at St Andrews

Orbits of primitive k-homogenous groups on (n-k)-partitions with applications to semigroups

Research output: Contribution to journalArticle

DOI

Open Access permissions

Open

Author(s)

João Araújo, Wolfram Bentz, Peter Jephson Cameron

School/Research organisations

Abstract

The purpose of this paper is to advance our knowledge of two of the most classic and popular topics in transformation semigroups: automorphisms and the size of minimal generating sets. In order to do this, we examine the k-homogeneous permutation groups (those which act transitively on the subsets of size k of their domain X) where |X|=n and k<n/2. In the process we obtain, for k-homogeneous groups, results on the minimum numbers of generators, the numbers of orbits on k-partitions, and their normalizers in the symmetric group. As a sample result, we show that every finite 2-homogeneous group is 2-generated. Underlying our investigations on automorphisms of transformation semigroups is the following conjecture: If a transformation semigroup S contains singular maps, and its group of units is a primitive group G of permutations, then its automorphisms are all induced (under conjugation) by the elements in the normalizer of G in the symmetric group.
For the special case that S contains all constant maps, this conjecture was proved correct, more than 40 years ago. In this paper, we prove that the conjecture also holds for the case of semigroups containing a map of rank 3 or less. The effort in establishing this result suggests that further improvements might be a great challenge. This problem and several additional} ones on permutation groups, transformation semigroups and computational algebra, are proposed in the end of the paper.
Close

Details

Original languageEnglish
Pages (from-to)105-136
JournalTransactions of the American Mathematical Society
Volume371
Issue number1
Early online date3 May 2018
DOIs
Publication statusPublished - 1 Jan 2019

    Research areas

  • Permutation group, Transformation semigroup, Automorphism

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Smallest cyclically covering subspaces of Fqn, and lower bounds in Isbell's conjecture

    Cameron, P. J., Ellis, D. & Raynaud, W., Oct 2019, In : European Journal of Combinatorics. 81, p. 242-255

    Research output: Contribution to journalArticle

  2. Integrals of groups

    Araújo, J., Cameron, P. J., Casolo, C. & Matucci, F., 9 Sep 2019, In : Israel Journal of Mathematics. First Online

    Research output: Contribution to journalArticle

  3. Multi-part balanced incomplete-block designs

    Bailey, R. A. & Cameron, P. J., 18 Apr 2019, In : Statistical Papers. 60, 2, p. 55-76 22 p.

    Research output: Contribution to journalArticle

  4. Substitutes for the non-existent square lattice designs for 36 varieties (Extended Abstract)

    Bailey, R. A. & Cameron, P. J., 1 Apr 2019, Biuletyn Oceny Odmian. Gacek, E. (ed.). Słupia Wielka, Vol. 35. p. 11-13 3 p.

    Research output: Chapter in Book/Report/Conference proceedingConference contribution

  5. The Hall–Paige conjecture, and synchronization for affine and diagonal groups

    Bray, J., Cai, Q., Cameron, P. J., Spiga, P. & Zhang, H., 8 Mar 2019, In : Journal of Algebra. 16 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Exact dimensionality and projection properties of Gaussian multiplicative chaos measures

    Falconer, K. & Jin, X., 15 Aug 2019, In : Transactions of the American Mathematical Society. 372, 4, p. 2921-2957 37 p.

    Research output: Contribution to journalArticle

  2. Generating sets of finite groups

    Cameron, P. J., Lucchini, A. & Roney-Dougal, C. M., 4 Apr 2018, In : Transactions of the American Mathematical Society. 370, 9, p. 6751-6770

    Research output: Contribution to journalArticle

  3. Some undecidability results for asynchronous transducers and the Brin-Thompson group 2V

    Belk, J. & Bleak, C., May 2017, In : Transactions of the American Mathematical Society. 369, 5, p. 3157-3172 16 p.

    Research output: Contribution to journalArticle

ID: 249954068

Top